Journal Article

On the structure of tidal tails

Andreas H. W. Küpper, Andrew Macleod and Douglas C. Heggie

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 387, issue 3, pages 1248-1252
Published in print July 2008 | ISSN: 0035-8711
Published online May 2008 | e-ISSN: 1365-2966 | DOI:
On the structure of tidal tails

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


We examine the longitudinal distribution of the stars escaping from a cluster along tidal tails. Using both theory and simulations, we show that, even in the case of a star cluster in a circular galactic orbit, when the tide is steady, the distribution exhibits maxima at a distance of many tidal radii from the cluster.

Keywords: methods: analytical; methods: N-body simulations; galaxies: kinematics and dynamics; galaxies: star clusters

Journal Article.  2655 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.